Alert archive / West Virginia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 239, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jul 22, 2008, 5:07 AM EDT for 5 counties in West Virginia; Washington County, Ohio. It was in force for 38 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2008, 5:07 AM EDT (09:07 UTC)
- Expired
- Jul 22, 2008, 5:45 AM EDT
- In force
- 38 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
Counties Washington County, OH, Pleasants County, WV, Ritchie County, WV, Tyler County, WV, Wirt County, WV, Wood County, WV
The radar
The Pittsburgh radar (KPBZ), 137 km from the middle of the area, began a volume at 09:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 5:24 AM EDT | TSTM WND DMG | 4 Ssw Friendly, WV | SEVERL TREES DOWN AND ROAD BLOCKED. |
| Jul 22, 5:28 AM EDT | TSTM WND DMG | 2 Sw Paden City, WV | TREES DOWN ON ROUTE 2 JUST SOUTH OF PADEN CITY |
| Jul 22, 5:39 AM EDT | TSTM WND DMG | 7 Nne Pennsboro, WV | TREE DOWN OVER ROUTE 74 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 22, 3:27 AM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 9.1 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 489 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1419 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRLX 220908
SVRRLX
OHC167-WVC073-085-095-105-107-220945-
/O.NEW.KRLX.SV.W.0239.080722T0907Z-080722T0945Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
507 AM EDT TUE JUL 22 2008
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
PLEASANTS COUNTY IN WEST VIRGINIA...
THIS INCLUDES THE CITY OF ST. MARYS...
NORTHERN RITCHIE COUNTY IN WEST VIRGINIA...
THIS INCLUDES THE CITY OF HARRISVILLE...
TYLER COUNTY IN WEST VIRGINIA...
THIS INCLUDES THE CITY OF MIDDLEBOURNE...
NORTH CENTRAL WIRT COUNTY IN WEST VIRGINIA...
EASTERN WOOD COUNTY IN WEST VIRGINIA...
NORTHEASTERN WASHINGTON COUNTY IN SOUTHEAST OHIO...
* UNTIL 545 AM EDT
* AT 506 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 12 MILES NORTH OF ST. MARYS
TO 15 MILES SOUTHWEST OF BELMONT...AND MOVING EAST AT 45 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
ST. MARYS BY 515 AM EDT...
SISTERSVILLE AND NORTH BEND STATE PARK BY 525 AM EDT...
PADEN CITY...MIDDLEBOURNE AND HARRISVILLE BY 530 AM EDT...
PENNSBORO AND MIDDLEBOURNE BY 535 AM EDT...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM EDT
TUESDAY MORNING FOR CENTRAL KENTUCKY AND SOUTHEAST OHIO AND CENTRAL
WEST VIRGINIA.
LAT...LON 3957 8082 3954 8077 3952 8074 3917 8100
3910 8143 3921 8141 3921 8151 3959 8111
3957 8101 3961 8096 3961 8093 3959 8090
3961 8085
TIME...MOT...LOC 0907Z 273DEG 39KT 3957 8123 3920 8141
$$
102 follow-up statements
000
WWUS51 KRLX 220933
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
531 AM EDT TUE JUL 22 2008
WVC105-107-220941-
/O.CAN.KRLX.SV.W.0239.000000T0000Z-080722T0945Z/
WIRT WV-WOOD WV-
531 AM EDT TUE JUL 22 2008
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WOOD AND NORTH CENTRAL
WIRT COUNTIES IS CANCELLED...
THE LINE OF SEVERE THUNDERSTORMS HAS MOVED EAST OF THIS AREA.
HOWEVER...ADDITIONAL SHOWERS AND THUNDERSTORMS MAY PRODUCE HEAVY
RAIN THROUGH 6 AM.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3957 8082 3954 8077 3951 8075 3921 8097
3921 8110 3954 8117 3958 8112 3957 8101
3961 8096 3959 8088 3961 8085
TIME...MOT...LOC 0931Z 273DEG 39KT 3956 8105 3930 8100
$$
OHC167-WVC073-085-095-220945-
/O.CON.KRLX.SV.W.0239.000000T0000Z-080722T0945Z/
WASHINGTON OH-PLEASANTS WV-TYLER WV-RITCHIE WV-
531 AM EDT TUE JUL 22 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM EDT
FOR NORTHEASTERN RITCHIE...TYLER...PLEASANTS AND NORTHEASTERN
WASHINGTON COUNTIES...
AT 528 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM MATAMORAS TO HIGHLAND...OR
ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST OF MIDDLEBOURNE TO 6
MILES NORTH OF HARRISVILLE...MOVING EAST AT 45 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
PADEN CITY...MOUNTAIN AND MIDDLEBOURNE BY 540 AM EDT...
ALMA BY 545 AM EDT...
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3957 8082 3954 8077 3951 8075 3921 8097
3921 8110 3954 8117 3958 8112 3957 8101
3961 8096 3959 8088 3961 8085
TIME...MOT...LOC 0931Z 273DEG 39KT 3956 8105 3930 8100
$$
05000
WWUS51 KRLX 220942
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
540 AM EDT TUE JUL 22 2008
OHC167-WVC073-085-095-220950-
/O.EXP.KRLX.SV.W.0239.000000T0000Z-080722T0945Z/
WASHINGTON OH-PLEASANTS WV-TYLER WV-RITCHIE WV-
540 AM EDT TUE JUL 22 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RITCHIE...
TYLER...PLEASANTS AND NORTHEASTERN WASHINGTON COUNTIES EXPIRES AT 545
AM EDT...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORMS WHICH
PROMPTED THE SEVERE THUNDERSTORM WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE. OTHER
STORMS IN THE AREA COULD PRODUCE GUSTY WINDS AND PEA SIZE HAIL
THROUGH 615 AM.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3957 8082 3954 8077 3951 8075 3921 8097
3921 8110 3954 8117 3958 8112 3957 8101
3961 8096 3959 8088 3961 8085
TIME...MOT...LOC 0940Z 273DEG 39KT 3955 8092 3929 8088
$$
05What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:07 AM EDT, 3 hours earlier.
Area forecast discussion, Jul 22, 2:07 AM EDT, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 207 AM EDT TUE JUL 22 2008 .SYNOPSIS... DISTURBANCES RUNNING THROUGH UPPER LEVEL FLOW WILL CAUSE A CHANCE OF THUNDERSTORMS OVERNIGHT. COLD FRONT APPROACHES TUESDAY...WITH A WAVE MOVING ALONG IT WEDNESDAY. HIGH PRESSURE BUILDS THURSDAY. && .NEAR TERM /THROUGH TODAY/... A BOUNDARY HAS SETTLED MIDWAY THROUGH THE AREA AND WILL BE THE FOCUS OF ISOLATED CONVECTION NEXT FEW HOURS. LARGE COMPLEX OF THUNDERSTORMS OVER IL WILL MOVE EAST-SOUTHEAST AND MAY CLIP WESTERN AREAS AROUND SUNRISE. THE BOUNDARY SLOWLY DRIFTS NORTHWARD TUESDAY OUT OF AHEAD OF INCOMING FINAL WAVE OF LOW PRESSURE. I PLACED HIGH CHANCE TO LIKELY POPS ALONG THE FRONT...AS THIS TIME WE WILL HAVE MUCH MORE OF A SURFACE FOCUS COMPARED TO TODAY...WHILE STILL HAVING THE MOISTURE AND INSTABILITY. && .SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/... THERE IS STRONG MODEL CONSENSUS OF AN UNUSUALLY STRONG UPPER TROUGH DEVELOPING OVER EASTERN CANADA INTO THE NORTHEASTERN U.S. THIS PERIOD. THIS WILL NOT ONLY KEEP ANY HEAT WAVES AWAY FROM OUR AREA...BUT WILL KEEP MAX TEMPERATURES NEAR NORMAL FOR THIS TIME OF YEAR...MAINLY IN THE 80S. THERE IS EVEN STRONG MODEL AGREEMENT ON A FAIRLY STRONG COOL FRONT DRIVING SOUTHEAST ACROSS OUR AREA WEDNESDAY WITH THE A NORTHERN STREAM SHORT WAVE TO CARVE OUT THIS UPPER TROUGH. PRIOR TO THIS FRONT ARRIVAL WEDNESDAY...SCATTERED SHOWERS AND THUNDERSTORMS WILL INCREASE TUESDAY NIGHT INTO WEDNESDAY MORNING AS SOUTHERLY FLOW TRANSPORTS MOIST AND UNSTABLE AIR NORTHWARD AHEAD OF THE FRONT. MOST OF THE ACTIVITY WILL SHIFT INTO THE MOUNTAINS WEDNESDAY AFTERNOON AS THE FRONT PROGRESSES. HAVE GONE WITH HIGH CHANCE POPS IN THE WEST TO LIKELY POPS IN THE EAST WITH THIS SYSTEM. BY WEDNESDAY EVENING...MOST OF THE ACTIVITY WILL BE IN THE MOUNTAINS AS THE FRONT EXITS TO THE EAST. HIGH PRESSURE WILL BUILD IN RAPIDLY BEHIND THE FRONT WEDNESDAY NIGHT...WITH COOLER AND DRIER AIR BY THURSDAY MORNING. && .LONG TERM /THURSDAY THROUGH MONDAY/... MODELS AGREE THE MEAN UPPER TROUGH OVER THE NORTHEASTERN U.S. WILL BE MAINTAINED THIS PERIOD. THERE IS ALSO MODEL AGREEMENT ON A REINFORCING SHOT OF COOLER AIR ARRIVING IN THE FORM OF ANOTHER COOL FRONT SATURDAY INTO SATURDAY NIGHT. SURFACE HIGH PRESSURE THURSDAY INTO MUCH OF FRIDAY WILL KEEP THINGS ON THE DRY AND LESS HUMID SIDE...WITH NEAR NORMAL MAX TEMPS IN THE 80S. BY FRIDAY NIGHT...RETURN SOUTHERLY FLOW AHEAD OF THE APPROACHING FRONT WILL BRING MOISTURE AND INSTABILITY NORTHWARD AGAIN...LEADING TO SCATTERED SHOWERS AND THUNDERSTORMS FRIDAY NIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED SATURDAY ALONG AND AHEAD OF THE COOL FRONT...DIMINISHING SATURDAY NIGHT AS THE FRONT EXITS. HOWEVER...BEHIND THIS SYSTEM MUCH COOL AIR ALOFT WILL MOVE IN...AND ENOUGH LINGERING MOISTURE WILL ALLOW FOR ISOLATED TO SCATTERED MAINLY DIURNAL CONVECTION SUNDAY AREAWIDE...CONTINUING IN THE MOUNTAINS MONDAY. && .AVIATION /06Z TUESDAY THROUGH SATURDAY/... INITIALLY...WITH THE SKY CLEARING FOLLOWING THE EVENING CONVECTION ACROSS THE NORTH...SEEING FOG DEVELOPMENT IN THE MVFR TO IFR RANGE. HOWEVER THAT LOOKS TO ONLY LAST A FEW HOURS BEFORE PROBLEMS CHANGE TO CONVECTION ARRIVING FROM THE WEST. TIMING THE SHORTWAVE OFF THE NAM MODELS BRINGS INITIAL CONVECTION...MAINLY FOR THE NORTHERN SITES AT AROUND 11Z AT PKB AND THEN TOWARD 13Z AND 14Z AT CKB AND EKN. FURTHER SOUTH THE QUESTION WILL BE HOW FAR SOUTH THE CONVECTION WILL GET WITH THE DYNAMIC SUPPORT FURTHER NORTH. FOR NOW HAVE NOT PLAYED MUCH FOR THE SOUTHERN SITES...BUT HTS WOULD BE THE MOST VULNERABLE BETWEEN 10Z AND 12Z SHOULD CONVECTION NOW OVER CVG HOLD TOGETHER. AS THE CLOUDS ARRIVE FROM THE WEST EXPECT THAT THE FOG SHOULD BEGIN TO LIFR WITH VSBY GETTING BACK TOWARD MVFR TO VFR. BEHIND THIS SHORTWAVE THIS MORNING...SHOULD SEE A BREAK IN THE ACTION AS THE FRONT CONTINUES TO MAKE VERY SLOW PROGRESS SOUTH...AS IT IS STRONG IN NRN OHIO AND INDIANA THIS MORNING. SHOULD SEE VFR CONDITIONS RETURN AS THE CLOUDS SCATTERED INTO A CU FIELD. AROUND 18Z TO 20Z...THE NEXT SHORTWAVE WILL MOVE EAST. IT IS CURRENTLY OVER NRN MISSOURI AND KANSAS. THE MODELS SHOW THAT THIS WAVE WILL TRACK EAST AND SHOULD GENERATE MORE CONVECTION AGAIN FOCUSING ITS ENERGY ON THE NORTHERN PART OF THE AREA...BUT IT COULD GENERATE MORE ACTIVITY FURTHER SOUTH. SO HAVE ADDED MORE RESTRICTIONS FOR THE AFTERNOON HOURS. THIS WAVE WILL CLEAR BY 00Z...BUT THEN OVERNIGHT...THE FRONT WILL FINALLY GET THE PUSH IT NEEDS TO MOVE THROUGH WITH THE SHARPENING OF THE UPPER TROUGH TAKING PLACE AND THE TROUGH AXIS SLIDING INTO THE AREA. SHOULD SEE MORE PRECIPITATION AND VSBY RESTRICTIONS AS CONVECTION SHOULD AGAIN DEVELOP. AVIATION OUTLOOK /AFTER 00Z WEDNESDAY/... BRIEF IFR POSSIBLE IN THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...MDP/JMV NEAR TERM...JKF SHORT TERM...JMV LONG TERM...JMV AVIATION...ESS
In the hours before
Local storm report, Jul 21, 11:23 PM EDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1123 PM EDT MON JUL 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1054 PM TSTM WND DMG GRAFTON 39.34N 80.02W
07/21/2008 TAYLOR WV EMERGENCY MNGR
NUMEROUS TREES DOWN AT GRAFTON AND OTHER PLACES.
&&
AROCHELocal storm report, Jul 22, 4:58 AM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
458 AM EDT TUE JUL 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 AM TSTM WND DMG JUNCTION CITY 39.72N 82.30W
07/22/2008 PERRY OH LAW ENFORCEMENT
NUMEROUS TREE AND POWER LINES DOWN. HOUSES DAMAGED.
&&
RYOUNGLocal storm report, Jul 22, 5:00 AM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
500 AM EDT TUE JUL 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 AM TSTM WND DMG POMEROY 39.03N 82.03W
07/22/2008 MEIGS OH LAW ENFORCEMENT
NUMEROUS TREES DOWN
&&
RYOUNGThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 9:03 PM EDT | Severe Thunderstorm Warning | RLX | Pleasants, Ritchie, Tyler, Wood | 57 min |
| Jul 21, 10:03 PM EDT | Severe Thunderstorm Warning | RLX | Doddridge, Harrison, Taylor | 57 min |
| Jul 22, 4:39 AM EDT | Severe Thunderstorm Warning | RLX | Wood | 36 min |
| Jul 22, 4:42 AM EDT | Severe Thunderstorm Warning | RLX | Jackson, Mason, Wirt, Wood | 33 min |
| Jul 22, 5:00 AM EDT | Severe Thunderstorm Warning | RLX | Ritchie, Wirt | 30 min |
| Jul 22, 6:02 PM EDT | Severe Thunderstorm Warning | RLX | Logan, Mingo | 43 min |
| Jul 22, 6:35 PM EDT | Severe Thunderstorm Warning | RLX | Lincoln, Logan, Mingo | 40 min |
| Jul 22, 6:38 PM EDT | Severe Thunderstorm Warning | RLX | McDowell | 52 min |
| Jul 22, 6:50 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Lincoln, Logan | 55 min |
| Jul 22, 7:25 PM EDT | Severe Thunderstorm Warning | RLX | McDowell, Wyoming | 56 min |
| Jul 22, 3:35 AM EDT | Severe Thunderstorm Warning | RLX | Perry | 55 min |
| Jul 22, 3:51 AM EDT | Severe Thunderstorm Warning | RLX | Vinton | 24 min |
| Jul 22, 4:10 AM EDT | Severe Thunderstorm Warning | RLX | Athens, Jackson, Meigs, Vinton | 35 min |
| Jul 22, 4:16 AM EDT | Severe Thunderstorm Warning | RLX | Morgan | 29 min |
| Jul 22, 4:29 AM EDT | Severe Thunderstorm Warning | RLX | Athens, Morgan, Washington | 16 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2008Severe Thunderstorm Warnings in Ohio, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.